Adrenal crisis after first infusion of zoledronic acid: a case report
Patients with Addison’s disease are at greater risk of having reduced bone mineral density and hip fractures and are thus more likely to receive a bisphosphonate than their peers. Potent intravenous bisphosphonates could provoke an acute phase reaction. An 80-year-old female with Addison’s disease received her first infusion of zoledronic acid for osteoporosis at our outpatient clinic around noon. Despite doubling her usual afternoon hydrocortisone dose, she became feverish, nauseous, extremely weak, and hypotensive over the night. When transported to the nearest general hospital the next morning, the patient was found to have signs of hypovolemic shock and she was admitted to the ICU. Crystalloid infusion, followed by dobutamine and norepinephrine drip, had no effect. Only after her European emergency card for glucocorticoid cover was found, adrenal crisis was recognized, and she was immediately given an intravenous bolus of hydrocortisone followed by continuous hydrocortisone infusion. The patient rapidly improved and was transferred to a regular ward the next day, where hydrocortisone dose was gradually tapered. Our experience might suggest that patients with Addison’s disease should probably start their treatment with zoledronic acid in a hospital setting. Their usual oral dose of hydrocortisone should be doubled or even tripled. Careful monitoring of these patients seems to be warranted, and intravenous hydrocortisone should be given if any symptoms or signs of the imminent adrenal crisis are noted.
KeywordsAcute phase reaction Addison’s disease Adrenal crisis Osteoporosis Zoledronic acid
Compliance with ethical standards
Conflicts of interest
- 10.Lovas K, Gjesdal CG, Christensen M, Wolff AB, Almas B, Svartberg J, Fougner KJ, Syversen U, Bollerslev J, Falch JA, Hunt PJ, Chatterjee VKK, Husebye ES (2009) Glucocorticoid replacement therapy and pharmacogenetics in Addison’s disease: effects on bone. Eur J Endocrinol 160:993–1002CrossRefPubMedGoogle Scholar
- 17.Chen CH, Lu YM, Lin SY, Chen JC, Huang PJ, Huang HT, Fu YC (2013) Prevention of acute phase reaction of intravenous bisphosphonates. Osteoporos Int 24(Suppl 4):S589Google Scholar
- 19.Freemantle N, Satram-Hoang S, Tang E, Kaur P, Macarios D, Siddhanti S, Borenstein J, Kendler D (2011) Final results of the DAPS (Denosumab Adherence Preference Satisfaction) study: a 24-month randomized crossover comparison with alendronate in postmenopausal women. Osteoporos Int 23(1):317–326CrossRefPubMedPubMedCentralGoogle Scholar